Aseptic Necrosis Of The Hip
(Osteonecrosis; Avascular Necrosis; Ischemic Necrosis; Osteochondritis Dissecans)
Aseptic necrosis of the hip is the death of bone tissue in the head of the femur due to an inadequate blood supply.
The head of the femur in the hip joint is the most likely to suffer loss of blood supply.
The Hip Joint
Any event or condition that damages the arteries that feed the head of the femur raises the risk of aseptic necrosis. The most common events are fractures in the upper femur and dislocations of the hip, especially developmental dysplasia of the hip. Other causes reduce the blood supply by closing off or compressing the blood vessels.
There is a specific type of aseptic necrosis of the hip called Legg-Calvé-Perthes disease that affects the growth plate at the upper end of the femur in children. It most commonly affects boys aged 5-10 years old.
Factors that increase your chance of developing aseptic necrosis of the hip include:
- Femoral neck fractures
- Hip trauma
- Dislocation of the hip
- Radiation therapy
- Prolonged or repeated use of cortisone-like drugs
- Decompression sickness
- Sickle cell disease
- Gaucher disease
- Cushing disease
- Excessive alcohol use
- Systemic lupus erythematosus (SLE)—especially if SLE is being treated with corticosteroids
- Chronic renal failure or renal transplantation
- HIV infection
The few symptoms of aseptic necrosis of the hip are nonspecific and may be caused by other, less serious health conditions. Symptoms include:
- Groin pain, especially with weight-bearing actions
- Hip pain or limited hip motion
- Buttock, thigh, and knee pain
Your doctor will ask about your symptoms and medical history. A physical exam will be done. If the diagnosis is suspected, you will be referred to an orthopedic surgeon.
Images may need to be taken of your internal structures, especially your bones. This can be done with:
Talk with your doctor about the best treatment plan for you. Treatment options include the following:
Taking nonsteroidal and other pain relievers and performing non-weight-bearing exercises may prevent or minimize disease progression.
The following medications may be prescribed to help prevent or treat aseptic necrosis of the hip:
- Bisphosphonates to prevent the loss of bone mass
- Iloprost to relax blood vessels
- Enoxaparin to prevent blood clots
There are several surgical procedures used to treat aseptic necrosis of the hip. The choice depends on the extent of disease and the age and health status of the patient. Bone grafts, decompression of the inside of the bone, realignment of the bone, femoral head resurfacing, and prosthetic hip replacement are all available.
To help reduce your chances of getting aseptic necrosis of the hip, take the following steps:
- Minimize the dose and duration of cortisone-like drugs
- Avoid decompression disease when diving underwater
- Reduce or stop smoking
- Avoid excessive alcohol
Johns Hopkins University Medical School
Penn State Milton S. Hershey Medical Center
Abeles M, Urman JD, Rothfield NF. Aseptic necrosis of bone in systemic lupus erythematosus. Relationship to glucocorticoid therapy. Arch Intern Med. 1978;138:750.
Agarwala S, Jain D, Joshi VR, Sule A. Efficacy of alendronate, a bisphosphonate, in the treatment of AVN of the hip. A prospective open-label study. Rheumatology (Oxford). 2005;44:352.
Osteonecrosis of the hip in adults. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated January 16, 2013. Accessed February 10, 2014.
Martin K, Lawson-Ayayi S, Miremont-Salame G, et al. Symptomatic bone disorders in HIV-infected patients: incidence in the Aquitaine cohort (1999-2002). HIV Med. 2004;5:421.
Matsuo K, Hirohata T, Sugioka Y, et al. Influence of alcohol intake, cigarette smoking, and occupational status on idiopathic osteonecrosis of the femoral head. Clin Orthop. 1988;234:115.
Metselaar HJ, van Steenberge EJ, Bijnen AB. Incidence of osteonecrosis after renal transplantation. Acta Orthop Scand. 1985;56:413.
Last reviewed February 2014 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.